Many people experience side effects from medicines and these are often mistaken for allergic reactions. It is important to know the difference. Side effects are usually because of the size of the dose rather than an allergic reaction, where even small amounts can lead to severe anaphylactic reactions and possible death.
Adverse reactions to drugs can be divided into three groups:
- Not related to the drug at all, but coincidental and due to factors other than the drug. For example, rashes, headaches or nausea associated with the disease and not the medication.
- Side effect reactions: from taking too much or those due to interactions between other medications taken at the same time.
- Less common and unpredictable reactions: many are allergic reactions that involve the immune system and they may be either immediate or delayed.
Penicillin and its derivatives are safe, useful, and inexpensive, and often the best choice for first-line antibiotics. The common scenario when people think they are having an allergic reaction to penicillin is that a rash appears, and the antibiotic is blamed. The problem with this is that lacking a clear history, but possessing the patient’s report of “allergy,” a physician feels obligated to avoid the penicillin family.
The other problem with the penicillin allergy diagnosis is that 10% of true penicillin-allergic people have a cephalosporin allergy. As a result, many doctors refuse to prescribe cephalosporin in reportedly penicillin-allergic patients. This is the conundrum for doctors: people over-diagnose themselves with penicillin allergy and we, as physicians, are left with limited antibiotic choices despite the fact that many of these patients are not truly allergic.
Recent studies where people were told that they were allergic to the antibiotic demonstrated with testing and challenge that a vast majority in reality were not allergic. This history deprives millions of people the opportunity to have this cheap, effective medicine available to them.
Even people who have documented allergy to penicillin often lose the sensitivity over time and are able to go back and use it without difficulty. Over the past few years, the FDA has approved accurate testing materials for the penicillin family so it is possible to know if someone is truly allergic. Occasionally people are on multiple medicines at the same time when a reaction occurs, so testing can also help determine which medicine caused the problem.
If tests are positive to penicillin, it is possible to desensitize patients to a variety of medicines, including penicillin, which would allow them to take the medicines that are best to treat their condition. Antibiotic, chemotherapeutic agents, anti-inflammatory desensitization have been lifesaving.
The board certified allergy specialistsat Advanced Allergy and Asthma are well versed in drug allergies and drug allergy testing and can help you get the best in medical care. We have offices in the Fairfield County, CT towns of Danbury, New Milford, Ridgefield and Norwalk.